Search form

Vitamin D: opt for medicines to avoid overdosing infants

The news has been added to your library

News of 22/09/2021

Three cases of vitamin D overdose have recently been reported in infants as a result of taking food supplements. Too much vitamin D can have serious, life-threatening consequences on the health of young children. To limit risks, we would like to reiterate our recommendations on the vitamin D supplementation of infants.

Vitamin D is essential for bone growth in children. To ensure this growth, vitamin D is prescribed in France from the first few days of a baby’s life to prevent rickets, which is a disease of growth and ossification.

However, giving your child too much vitamin D can be just as harmful as not giving enough. Between 2020 and 2021, the Agency registered three reports of severe hypercalcaemia (excessive calcium in the blood) in infants. These cases occurred after young children were given food supplements fortified with vitamin D intended for adults.

Following our alert in early 2021, we again stress to parents the importance of:

  • opting for a medicine containing vitamin D rather than a food supplement fortified with this vitamin. The accompanying leaflet guarantees clear information in terms of doses, precautions for use, risk of adverse effects and overdose;
  • carefully controlling the doses given to your child, and avoiding combining different products containing vitamin D, in order to prevent overdoses that could impair kidney function.

This intake should in any case only be made on the prescription of a healthcare professional.

This alert follows on from the reports received through our nutrivigilance scheme. You too can report any adverse effects from taking a food supplement. In this way, you will help improve consumer safety.